Texas, 2012

Freezing Fog in Texas, December 16 to 17, 2012

December 16 to 17, 2012 · NWS AMA · 1 event in 1 county or zone

On the evening of the 16th a cold front moved through the Texas and Oklahoma Panhandle. This dropped temperatures during the night hours of the 16th and morning of the 17th to the freezing point.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the evening of the 16th a cold front moved through the Texas and Oklahoma Panhandle. This dropped temperatures during the night hours of the 16th and morning of the 17th to the freezing point. Also due to the proximity of the surface front located over east central Oklahoma low level wrap around moisture combined with light surface winds and clear skies allowing fog to develop. Due to the temperature being at and slightly below the freezing mark, ice accumulation was reported on vehicles and vehicle antennas in Pampa (Gray County) as reported by the Gray County Sheriff's Office. Visibility at the time of the report was estimated to be around 1000 feet. The fog began to dissipate by 5 AM CST as surface winds began to climb increasing low level mixing. No vehicle accidents or injuries were reported in association to the freezing fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 16, 8:21 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 16, 8:21 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CST SUN DEC 16 2012

.UPDATE...
UPPER-LEVEL SHORTWAVE TROUGH CONTINUES TO MOVE EAST ACROSS THE
PANHANDLES THIS EVENING...WITH HIGH CLOUDS CLEARING FROM SOUTHWEST TO
NORTHEAST AS DRIER AIR ALOFT WORKS IN. SURFACE COLD FRONT WAS DRAPED
FROM SOUTH OF CLAYTON TO JUST NORTH OF AMARILLO THEN THROUGH THE
SOUTHEAST TX PANHANDLE. SURFACE DEWPOINT DEPRESSIONS WERE 3 DEGREES
OR LESS IN MOST LOCATIONS NORTH OF THE FRONT...WITH SATELLITE IMAGERY
SHOWING A PATCH OF EXPANDING LOW CLOUDS ACROSS THE EASTERN OK
PANHANDLE AND NORTHEAST TX PANHANDLE AS THE HIGH CLOUDS CLEAR. GIVEN
THE LOW DEWPOINT DEPRESSIONS AND SATELLITE TRENDS...HAVE ADDED SOME
FOG TO NORTHEAST PORTIONS OF THE FORECAST AREA TONIGHT...AND ALSO
ADJUSTED SKY COVER AND DEWPOINTS TO BETTER MATCH REALITY.

AS THE UPPER-LEVEL SHORTWAVE CONTINUES TO MOVE EAST...SURFACE HIGH
PRESSURE IS EXPECTED TO GRADUALLY BUILD EAST ACROSS THE AREA. SURFACE
WINDS ARE FORECAST TO TRANSITION TO WESTERLY /FROM WEST TO EAST/ AS
THIS OCCURS...HELPING TO ERODE THE FRONT. HOPING THESE WESTERLY
WINDS AND RESULTANT DRY AIR ADVECTION WILL KEEP THE FOG IN CHECK
OVERNIGHT AND KEEP LOW CLOUDS FROM EXPANDING TOO FAR WEST AND SOUTH.
FOR NOW WILL START WITH THE ADDITION OF FOG AND INCREASE IN SKY COVER
ACROSS THE EAST/NORTHEAST...AND CONTINUE TO MONITOR TRENDS.

KB

&&

.PREV DISCUSSION... /ISSUED 523 PM CST SUN DEC 16 2012/

AVIATION...
AN UPPER TROUGH WILL EXIT THE PANHANDLES EARLY TONIGHT WITH A
NORTHWESTERLY FLOW ALOFT EXPECTED THROUGH MONDAY. VFR CONDITIONS WILL
CONTINUE TO PREVAIL AS HIGH LEVEL CLOUDS THIN OUT AND BECOME FEW TO
SCATTERED. WESTERLY AND NORTHWESTERLY WINDS 5 TO 15 KNOTS TONIGHT
WILL BECOME WESTERLY AND SOUTHWESTERLY MONDAY AND WILL INCREASE TO
AROUND 10 TO 20 KNOTS WITH SOME HIGHER GUSTS EXPECTED AFTER 15Z
MONDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 228 PM CST SUN DEC 16 2012/

DISCUSSION...
BACK DOOR COLD FRONT WILL MOVE SOUTHWESTWARD TO ABOUT THE
SOUTHWEST TEXAS PANHANDLE TONIGHT BEFORE DISSIPATING MONDAY
MORNING. PROGRESSIVE FLOW ALOFT WILL ENCOURAGE ANOTHER SURFACE
LEE-SIDE TROUGH TO FORM AS ANOTHER STORM SYSTEM APPROACHES THE
WEST COAST.

THE NEXT FAST MOVING OPEN UPPER TROUGH WILL HAVE A CHANCE AT
BRINGING SOME RAIN SHOWERS TO THE NORTHERN CWA ON WEDNESDAY
BEHIND A VIGOROUS COLD FRONT. WINDS MAY INCREASE TO ADVISORY
LEVEL BEHIND THIS COLD FRONT...BUT SHOULD DECREASE WEDNESDAY
EVENING. SOME OF THE RAIN COULD SWITCH TO SNOW BY LATE WEDNESDAY
AFTERNOON...BUT MUCH DRIER AIR WILL BE MOVING AT THAT TIME AS
WELL...SO WILL NOT MENTION THE LOW CHANCE OF SNOW...BUT WILL ADD
A SLIGHT CHANCE OF RAIN SHOWERS AS THESE COULD BE A SLIGHTLY BETTER
BET RIGHT BEHIND THE FRONT.

THE WEDNESDAY SYSTEM WILL MOVE OUT QUICKLY AND A WARMING TREND WILL
COMMENCE FOR THE REST OF THE WEEK.

FIRE WEATHER...
MARGINAL ELEVATED FIRE WEATHER CONDITIONS WILL BE FOUND
ACROSS THE SOUTHWEST TEXAS PANHANDLE ON MONDAY. THE STRONGEST
WINDS WILL BE ACROSS THE SOUTHWEST...BUT THE LOWEST AFTERNOON
RELATIVE HUMIDITY VALUES WILL BE ACROSS THE NORTHWEST. THERE
MAY BE ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN
TEXAS PANHANDLE ON TUESDAY AS WINDS APPROACH 20 MILES AN HOUR
AND LOWEST AFTERNOON RELATIVE HUMIDITY VALUES DROP TO 15 TO
20 PERCENT. WINDS ARE EXPECTED TO GET PRETTY STRONG ON
WEDNESDAY...ESPECIALLY BEHIND A COLD FRONT...BUT RELATIVE
HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Dec 16, 3:11 PM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
311 PM CST SUN DEC 16 2012

OKZ001>003-TXZ001>020-170915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
311 PM CST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE SOUTHERN
TEXAS PANHANDLE TUESDAY DUE TO THE COMBINATION OF BREEZY WEST TO
SOUTHWEST WINDS AND MINIMUM RELATIVE HUMIDITIES AROUND 15 TO 20
PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN TEXAS PANHANDLE
TUESDAY.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 freezing fog. Local standard time, as filed.

Freezing Fog, Gray

When
December 16, 10:00 PM CST to December 17, 4:55 AM CST
Where
Gray forecast zone
Reported by
Law Enforcement
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

What these are

Freezing Fog
Fog that froze on contact with roads, vehicles or structures.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424734.